Florida, 2017

Hail in Florida, July 20, 2017

July 20, 2017 · NWS MLB · 3 events in 3 counties and zones

A collision of the east and west coast sea breezes over the interior of Central Florida produced two severe thunderstorms that resulted in quarter-sized hail in Orange and Volusia Counties. A funnel cloud was also reported in Osceola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A collision of the east and west coast sea breezes over the interior of Central Florida produced two severe thunderstorms that resulted in quarter-sized hail in Orange and Volusia Counties. A funnel cloud was also reported in Osceola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 20, 2:52 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 20, 2:52 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
352 PM EDT Thu Jul 20 2017

.DISCUSSION...

Currently/Tonight...
Another round of high PoPs, sparked by high moisture/sfc heating and
minimal convective inhibition allowed diurnal convection to dvlp
over the Treasure Coast/Lake-O region before noon, and over the
Space Coast/I-4 Corridor by early aftn. W/SW flow aloft was pinning
the east coast sea breeze over the coastal counties, while making
much further inland progress. Outflow boundaries generated by
coastal convection will work their way inland and eventually merge
with the west coast sea breeze. This will result in nmrs shras/tsras
dvlpg btwn the FL Turnpike and I-95 through late aftn/early evng.

The early start to convection will allow sufficient time for dvlpg
convection to consume the available energy by sunset. Given the
persistent westerly steering flow, anticipate lingering areas of
debris rain with isold embedded tsras well into the evng. The 6KM
WRF model clears east central FL from precip by 00Z, the while the
HRRR anticipates an area of debris rain lingering over the Treasure
Coast/Lake-O region through 03Z. Will split the difference and
continue likely shras/slgt chc tsras thru 02Z. Bcmg mostly clear to
partly cloudy overnight min temps in the L/M70s.

Fri-Fri Night...
An H85-H50 anticyclone centered over the midsouth will push acrs the
OH/TN river valleys, forcing a mid lvl cut-off low over the Carolina
Coast to retrograde around its SE flank and into the Deep South
where it will weaken and gradually fill in. The Bermuda Ridge axis
will remain suppressed over south FL/nrn Bahamas as this takes
place. As a result, a light to moderate W/SW flow will continue to
dominate the column, maintaining a favorable pattern for diurnal
convection across the east central peninsula.

Slightly lower PWat values along and north of I-4 will push PoPs
down to 40pct, but high moisture over the Treasure Coast/Lake-O
region will keep likely PoPs (60-70pct) in the fcst. Max temps near
avg along the coast (U80s/L90s) and slightly abv avg interior
(L/M90s). Min temps abv avg in the M70s.

Sat-Sun...
Mid-level low will continue to retrograde further into the Gulf of
Mexico over the weekend allowing the low-level Atlantic ridge to
shift back a bit to the north. On Saturday, a fairly deep layer
(although light) southwest to westerly flow should delay the
Atlantic sea breeze and also not allow it to move quite as far
inland. Plenty of moisture over the area along with forecast
soundings progging 500-mb temps of approximately -8 C will support
the usual round of afternoon showers and storms. Have chance PoPs
everywhere but slightly higher chances for the southern half of the
area where higher PWATs are forecast to be.

Not much change in the pattern for Sunday. More than sufficient
moisture remains over the area but have the higher (40-50%)
shower/storm chances slightly farther north than on Saturday where
better lift is forecast to be. This looks roughly to be from central
Okeechobee to Vero Beach northward at this point. 30-40% chances
south of this line.

Highs will be low 90s with lows in the lower to mid 70s.

Extended...(prev disc)
The Bermuda Ridge is shown shifting back to the N during the weekend
and remaining in place well into next week over the forecast area as
it stretches WWD across most of the Gulf of Mex. An east coast
trough stretching NWD along the Mid Atlc coast wl keep upstream
conditions somewhat unsettled through at least the middle of next
week. Seasonal moisture values with PWAT 1.6 to 1.8" and numerous
afternoon boundary interactions justify a typical range of sct pcpn
chcs in the forecast each aftn. Seasonal temps in the M70s with
highs in the L90s are expected.

&&

.AVIATION...Thru 21/18Z.
Sfc winds: Coastal sites...thru 21/02Z E/SE 8-12KTS...btwn 21/02Z-
21/05Z bcmg S/SW AOB 3KTS. Interior sites...thru 21/24Z N/NE 3-6KTS
bcmg E/NE 5-8KTS...btwn 21/00Z-21/03Z bcmg S/SE 3-6KTS...btwn 21/03Z-
21/06Z...bcmg vrbl BLO 3KTS.

Vsbys/WX/Cigs: Thru 21/00Z...nmrs MVFR shras/IFR tsras...slgt chc
LIFR +tsras with sfc G35KTS. Btwn 21/00Z-21/02Z...E of KMLB-KOBE
nmrs MVFR shras/chc IFR tsras...W of KMLB-KOBE chc MVFR shras/slgt
chc IFR tsras. Aft 21/16Z...E of KMLB-KOBE MVFR shras/IFR tsras
lkly...W of KMLB-KOBE chc MVFR shras/IFR tsras.

&&

.MARINE...
Tonight-Fri...Bermuda ridge axis will remain surpressed over south
FL and the north Bahamas as a weak sfc/low lvl trough over north FL
and the SE coast weakens and fills in. A light to gentle southerly
wind component will prevail...shifting btwn E/SE and W/SW as per the
sea breeze/land breeze circulation. Favorable boating conditions
will continue with seas AOB 2FT nearshore and 2-3FT offshore. High
moisture and SW flow aloft will continue to support scattered late
night/early morning showers and storms, mainly over the Gulf Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  74  92 /  30  40  20  50
MCO  72  94  75  93 /  40  40  20  50
MLB  75  91  74  90 /  60  50  30  50
VRB  75  91  74  90 /  60  60  30  50
LEE  75  95  77  93 /  30  40  20  50
SFB  74  95  76  93 /  30  40  20  50
ORL  74  94  76  93 /  40  40  20  50
FPR  75  91  73  90 /  60  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term...........Bragaw
Mid Term.............Combs
Aviation/Impact WX...Glitto
Hazardous weather outlook, Jul 20, 10:51 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1151 AM EDT Thu Jul 20 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1151 AM EDT Thu Jul 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
High atmospheric moisture will lead to another round of scattered
to numerous lightning storms this afternoon and early evening.
Storms will continue to form near the east coast into the mid
afternoon, then coverage will increase inland through the late
afternoon. The highest storm coverage is expected from Lake
Okeechobee and the Treasure coast reaching northwest near the
Kissimmee River, the metro Orlando area and into Lake County.
Storms will be more scattered to the north and east of this area.
A few strong storms containing wind gusts up to 50 mph, small hail,
frequent to excessive lightning strikes, and very heavy rain are
expected late this afternoon.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 2 to 3 inches will
cause temporary flooding of some roads and low lying areas. The
greatest threat for localized flooding will be from the Orlando
metro area southward to Lake Okeechobee and in areas that have
seen multiple rounds of heavy rain over the past several days.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
intracoastal waters and inland lakes this afternoon. Gusty winds
of 35-40 knots and frequent lightning strikes are the main hazards.
Boaters are reminded that sudden changes in wind speed and direction
can occur well ahead of the heaviest rain from a thunderstorm.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
and gusty winds. Slow moving storms will also produce very heavy
rains resulting in temporary flooding of some roads and poor
drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. In addition, please report any rainfall amounts greater
than 3 inches to the National Weather Service.

Ulrich/Glitto

In the hours before

Special weather statement, Jul 20, 2:03 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT THU JUL 20 2017

FLZ047-054-201945-
Southern Brevard County FL-Indian River FL-
303 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL INDIAN RIVER AND SOUTH
CENTRAL BREVARD COUNTIES UNTIL 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Micco, or near Barefoot Bay, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2785 8075 2795 8053 2764 8036 2763 8065
TIME...MOT...LOC 1903Z 320DEG 7KT 2786 8059

Weitlich
Special weather statement, Jul 20, 2:12 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
312 PM EDT THU JUL 20 2017

FLZ147-202000-
Northern Brevard County FL-
312 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH AND CENTRAL BREVARD COUNTY
UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharpes, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Cocoa, Merritt Island, Sharpes and Port Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2834 8066 2834 8068 2839 8089 2841 8088
      2843 8090 2845 8089 2846 8090 2846 8089
      2847 8087 2849 8088 2856 8083 2854 8061
TIME...MOT...LOC 1911Z 294DEG 12KT 2844 8076

Glitto
Special weather statement, Jul 20, 2:43 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT THU JUL 20 2017

FLZ047-053-054-202030-
Southern Brevard County FL-Osceola FL-Indian River FL-
343 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER...SOUTH
CENTRAL BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking strong thunderstorms from
Kenansville to Blue Cypress Lake and Fellsmere. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fellsmere, Lake Marian, Kenansville and Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2802 8117 2788 8053 2764 8051 2777 8118
TIME...MOT...LOC 1941Z 351DEG 2KT 2778 8078

Weitlich
Special weather statement, Jul 20, 3:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
420 PM EDT THU JUL 20 2017

FLZ045-053-202115-
Osceola FL-Orange FL-
420 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near Harmony to Cape Canaveral Acres moving north at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Holopaw, Harmony and Forever
Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2848 8105 2841 8089 2841 8088 2839 8089
      2838 8088 2837 8088 2837 8087 2836 8087
      2835 8086 2797 8097 2803 8120
TIME...MOT...LOC 2018Z 196DEG 42KT 2828 8103

Johnson
Special weather statement, Jul 20, 3:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
436 PM EDT THU JUL 20 2017

FLZ059-064-202115-
St. Lucie FL-Martin FL-
436 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Pierce to near North River Shores.
Movement was east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Saint Lucie Nuclear
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2719 8038 2746 8031 2748 8024 2718 8012
      2716 8012
TIME...MOT...LOC 2036Z 260DEG 12KT 2744 8029 2723 8031

Johnson
Special weather statement, Jul 20, 3:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
438 PM EDT THU JUL 20 2017

FLZ041-046-202115-
Inland Volusia County FL-Seminole FL-
438 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTH CENTRAL
VOLUSIA COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms near
Deltona, Sanford, and Lake Jesup. These storms were nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 2875 8141 2885 8139 2887 8137 2889 8137
      2889 8135 2892 8136 2894 8135 2895 8120
      2882 8107 2879 8106 2872 8109 2867 8117
      2867 8145
TIME...MOT...LOC 2036Z 350DEG 4KT 2888 8124

Combs

The radar

The Melbourne radar (KMLB), 37 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Osceola

When
July 20, 3:45 PM EST
Where
Osceola County, 2.46 mi E of Holopaw
Reported by
Public
Coordinates
28.136, -81.030

A citizen submitted a picture via Twitter of a funnel cloud which was observed while driving west on U.S. Highway 192 about 3 miles east of Holopaw.

Hail, Volusia

When
July 20, 3:50 PM EST
Where
Volusia County, Enterprise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.870, -81.270

A trained spotter reported dime to quarter-sized hail in Enterprise as a severe thunderstorm moved over the town.

Hail, Orange

When
July 20, 4:19 PM EST
Where
Orange County, 1.82 mi W of Sky Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.450, -81.410

Broadcast media relayed a report of a viewer-submitted photo of quarter-sized hail near the West Sand Lake Road (State Road 482) area. The location was approximated to be between the Florida Turnpike and South Orange Blossom Trail (U.S. Highway 441).

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701522, 701515, 701521.